Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: J. de Vries
Title: Topological transformation groups 1: A categorical approach
Additional book information: Mathematical Centre Tracts, no. 65, Mathematisch Centrum, Amsterdam, 1975, v + 249 pp.

References [Enhancements On Off] (What's this?)

  • J. Auslander, Endomorphism of minimal sets, Duke Math. J. 30 (1963), 605-614. MR 27 #5245. MR 155311
  • L. Auslander, L. Green and F. Hahn, Flows on homogeneous spaces, Ann. of Math. Studies, no. 53, Princeton Univ. Press, Princeton, N.J., 1963. MR 29 #4841.
  • L. Auslander, F. Hahn and L. Markus, Minimal flows on nilmanifolds, Flows on Homogeneous Spaces (Auslander, Green and Hahn, authors), Princeton Univ. Press, Princeton, N.J., 1963 (above).
  • N. P. Bhatia and G. P. Szegö, Stability theory of dynamical systems, Grundlehren Math. Wiss., Band 161, Springer-Verlag, Berlin and New York, 1970. MR 44 #7077. MR 324143
  • G. Birkhoff, On the structure of abstract algebras, Proc. Cambridge Philos. Soc. 31 (1935), 433-454.
  • G. Birkhoff, Quelques théorèmes sur le mouvement des systemes dynamiques, Bull. Soc. Math. France 40 (1912), 1-19.
  • G. Birkhoff, Dynamical systems, Amer. Math. Soc. Colloq. Publ., Vol. 9, Amer. Math. Soc., Providence, R.I., 1927. MR 209095
  • G. Birkhoff, What is the ergodic theorem?, Amer. Math. Monthly 49 (1942), 222-226. MR 6619
  • H. Bohr, Almost periodic functions, Chelsea, New York, 1947. MR 8, 512. MR 20163
  • G. E. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 413144
  • R. W. Brockett, Lie algebras and Lie groups in control theory, Harvard Univ. (preprint).
  • M. L. Cartwright, From non-linear oscillations to topological dynamics, J. London Math. Soc. 39 (1964), 193-201. MR 28 #4197. MR 160988
  • E. J. Dubuc, Kan extensions in enriched category theory, Lecture Notes in Math., vol. 145, Springer-Verlag, Berlin and New York, 1970. MR 43 #6280. MR 280560
  • R. Ellis, Distal transformation groups, Pacific J. Math. 8 (1958), 401-405. MR 21 #96. MR 101283
  • R. Ellis, A semigroup associated with a transformation group, Trans. Amer. Math. Soc. 94 (1960), 272-281. MR 23 #A961. MR 123636
  • R. Ellis, Universal minimal sets, Proc. Amer. Math. Soc. 11 (1960), 540-543. MR 22 #8491. MR 117716
  • R. Ellis, The construction of minimal discrete flows, Amer. J. Math. 87 (1965), 564-574. MR 32 #3053. MR 185589
  • R. Ellis, Lectures on topological dynamics, Benjamin, New York, 1969. MR 42 #2463. MR 267561
  • R. Ellis and W. H. Gottschalk, Homomorphisms of transformation groups, Trans. Amer. Math. Soc. 94 (1960), 258-271. MR 23 #A960. MR 123635
  • A. M. Fink, Almost periodic differential equations, Lecture Notes in Math., vol. 377, Springer-Verlag, Berlin and New York, 1974. MR 460799
  • E. E. Floyd, A nonhomogeneous minimal set, Bull. Amer. Math. Soc. 55 (1949), 957-960. MR 11, 453. MR 33535
  • W. H. Gottschalk, Minimal sets: an introduction to topological dynamics, Bull. Amer. Math. Soc. 64 (1958), 336-351. MR 20 #6484. MR 100048
  • W. H. Gottschalk, Substitution minimal sets, Trans. Amer. Math. Soc. 109 (1963), 467-491. MR 32 #8325. MR 190915
  • W. H. Gottschalk, A survey of minimal sets, Ann. Inst. Fourier (Grenoble) 14 (1964), fasc. 1, 53-60. MR 29 #4044. MR 166771
  • W. H. Gottschalk, Bibliography for topological dynamics, 3rd ed., Wesleyan University, Middletown, Conn., 1967. MR 36 #7126. MR 224079
  • W. H. Gottschalk, Some general dynamic notions, Recent Advances in Topological Dynamics, Lecture Notes in Math., vol. 318, Springer-Verlag, Berlin and New York, 1973, pp. 120-125. MR 407821
  • W. H. Gottschalk and G. A. Hedlund, Topological dynamics, Amer. Math. Soc. Colloq. Publ., vol. 36, Amer. Math. Soc., Providence, R.I., 1955. MR 17, 650. MR 74810
  • O. Hájek, Dynamical systems in the plane, Academic Press, New York, 1968. MR 39 #1767. MR 240418
  • J. L. Kelley, General topology, Van Nostrand, Princeton, N.J., 1955. MR 16, 1136. MR 70144
  • H. B. Keynes, On the proximal relation being closed, Proc. Amer. Math. Soc. 18 (1967), 518-522. MR 35 #3645. MR 212780
  • S. Mac Lane, Categories for the working mathematician, Graduate Texts in Math., no. 5, Springer-Verlag, Berlin and New York, 1971. MR 50 #7275. MR 354798
  • E. G. Manes, A characterization of dual spaces, J. Functional Analysis 17 (1974), 292-295. MR 383048
  • E. G. Manes, Algebraic theories, Graduate Texts in Math., no. 26, Springer-Verlag, Berlin and New York, 1976. MR 419557
  • L. Markus, Lectures in differentiable dynamics, C.B.M.S. Regional Conf. Ser. in Math., no. 3, Amer. Math. Soc., Providence, R.I., 1971. MR 46 #8262. MR 309152
  • B. Mitchell, Theory of categories, Academic Press, New York, 1965. MR 34 #2647. MR 202787
  • D. Montgomery and L. Zippin, Topological transformation groups, Interscience, New York, 1955. MR 17, 383. MR 73104
  • V. V. Nemyckiĭ and V. V. Stepanov, Qualitative theory of differential equations, OGIZ, Moscow, 1947; English transl., Princeton Univ. Press, Princeton, N.J., 1960. MR 10, 612; 22 #12258. MR 29483
  • J. v. Neumann, Almost periodic functions in a group. I, Trans. Amer. Math. Soc. 36 (1934), no. 3, 445–492. MR 1501752, https://doi.org/10.1090/S0002-9947-1934-1501752-3
  • L. Padulo and M. A. Arbib, System theory, Saunders, Philadelphia, 1974. MR 50 # 1754. MR 349260
  • J. Palis, Vector fields generate few diffeomorphisms, Bull. Amer. Math. Soc. 80 (1974), 503-505. MR 50 #1290. MR 348795
  • G. R. Sell, Topological dynamics and ordinary differential equations, Ann. of Math. Studies, no. 33, Van Nostrand, Reinhold, Princeton, N.J., 1971. MR 442908
  • G. R. Sell, Book reviews, Bull. Amer. Math. Soc. 82 (1976), 198-207.
  • S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 37 #3598; 39, p. 1593. MR 228014
  • P. Tondeur, Introduction to Lie groups and transformation groups, Lecture Notes in Math., vol. 7, Springer-Verlag, Berlin and New York, 1965. MR 33 # 1396. MR 193175
  • T.-S. Wu, Distal minimal flow is coalescent, Proc. Amer. Math. Soc. 19 (1968), 429-432. MR 36 #5927. MR 222877

Review Information:

Reviewer: E. G. Mnes
Journal: Bull. Amer. Math. Soc. 83 (1977), 720-731
DOI: https://doi.org/10.1090/S0002-9904-1977-14364-4
American Mathematical Society